Since around the age of 2 Amy has had eczema, though quite mild to start with we were prescribed topical steroids to treat it.
On and off for the next 3 years we managed Amy's eczema with the use of moisturisers and mild steroid creams. By the time Amy reached the age of 5 her eczema had taken over her arms and legs so we went back to the doctors who gave us yet more steroids with instructions to use them for as long as it took to clear up the eczema, she told us that the steroid was quite mild so not to worry as it really wouldn't harm Amy and that we really couldn't put to much on her. We took her for her word and yep for a while the eczema did start to clear but it would always come back a little worse when we stopped using the cream even though Amy was always being moisturised.
We carried on for the next 2 years using the steroid cream on and off (more on then off) thinking we were helping and doing the right thing. The cream was put on repeat and we were told we could up the steroid % if we needed to, I'm so glad that my gut instinct told me not to.
The doctor would not refer Amy for any tests and told us it was a genetic form of eczema that Amy might have to deal with all her life and therefore any testing would be pointless.
By the time Amy hit 7 most of her little body was covered in eczema, she cried all the time and wished to just be "normal".
It's heartbreaking to hear your little girls ask if Santa could bring her magic cream to make her skin better and not want toys or anything else!
We tried changing Amy's diet - it didn't help.
Spent lots of money on trying all new natural creams that promised to help - most of the creams would sting and again we were back to square one.
I spent hours searching the internet trying to find something, anything that might help her and one thing kept coming up - RED SKIN SYNDROME!
At first I didn't think this could have anything to do with Amy but then I started looking more and more into it. I read through lots of stories and blogs about others going through topical steroid withdrawal and looked through all the different photos. I couldn't believe how many of these stories had so many similarities to Amy's.
I spent the next few weeks researching red skin syndrome and topical steroid addiction/withdrawal. I was so happy to come across the ITSAN.org website and forum.
I showed Amy all the photos and talked to her about maybe trying to stop using the steroid creams. I had to explain to her that this was going to be a long, painful, itchy journey and that I didn't know how long it might take for her to get better.
Amy was happy to go down this road with the hope of one day having healed skin and a normal life. Her words were "The steroid creams aren't making me better anyway"
So Amy's Topical Steroid Withdrawal began on the 4th August 2013
Amy before starting her withdrawal and a rare sight of uncovered arms!